U.S. doctors online nowAsk doctors free
A 27-year-old member asked:

Does taking birth control pills help clear up your skin...especially acne of the face? im currently on a low hormone birth control?

3 doctor answers7 doctors weighed in
Dr. Bac Nguyen
Family Medicine 23 years experience
Some can help: If you have hormonal-acne, i.e. Worsening of acne during certain time of your cycle, some pills can help reduce this. It depends on certain combo of pills which may or may not help. Consult your for the most appropriate pill for you! if one does not work, try another after a few months. Good luck.
Dr. Tara Passow
Dermatology 40 years experience
Acne and BCP: Response of acne to birth control pills is not predictable. While a given pill can help one person, it may do nothing for another person, and yet another may have her acne worsen with that same brand and strength.
Dr. Wesley Grootwassink
Obstetrics and Gynecology 30 years experience
Yes: Birth control pills will increase a protein in your blood wich wil bind up the free testosterone in your blood. This decrease in free testosterone decreases acne. Certain pills also contain the abillity to block the conversion of testosterone to its active form in the skin further enhancing the anti-acne effects.

90,000 U.S. doctors in 147 specialties are here to answer your questions or offer you advice, prescriptions, and more. Get help now:

Ask doctors free
Educational text
Free
Talk to a doctor
24/7 visits - just $39!
50% off with $15/month membership

90,000 U.S. doctors in 147 specialties are here to answer your questions or offer you advice, prescriptions, and more. Get help now:

Ask doctors free
Educational text
Free
Talk to a doctor
24/7 visits - just $39!
50% off with $15/month membership
Last updated Sep 23, 2016

Disclaimer:

Content on HealthTap (including answers) should not be used for medical advice, diagnosis, or treatment, and interactions on HealthTap do not create a doctor-patient relationship. Never disregard or delay professional medical advice in person because of anything on HealthTap. Call your doctor or 911 if you think you may have a medical emergency.